ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

Calculation of Shocks using Solutions of Systems of Ordinary Differential Equations

Batt, J and Ravindran, R (2005) Calculation of Shocks using Solutions of Systems of Ordinary Differential Equations. In: Quarterly of Applied Mathematics, 63 (4). pp. 721-746.

Full text not available from this repository. (Request a copy)


The method of intrinsic characterisation of shock wave propagation avoids the cumbersome task of solving the basic systems of equations before and after the shock, and has been used by various authors for direct calculation of relevant quantities on the shock. It leads to an infinite hierarchy of ordinary differential equations, which, due to the absence of a mathematical theory, is truncated to a finite system. In most practical cases, but not in all, the solutions of the truncated systems approximate the solution of the infinite system satisfactorily. The mathematical question of the error generated is completely open. We precisely define the concept of approximation and rigorously justify the local correctness of the approximation method for positive real analytic initial data for the inviscid Burgers' equation, which has certain features in common with systems appearing in literature. At the same time we show that the nonuniqueness of the infinite system can lead to wrong results when the initial data are only C-infinity and that blow-up of the solutions of the truncated systems are an obstacle for straightforward global approximation. Global approximation is achieved by recomputing the initial conditions for the approximating solutions in finitely many time steps. The results Obtained will have to be taken into account in a future theory for more advanced systems.

Item Type: Journal Article
Additional Information: Copyright for this article belongs to American Mathematical Society.
Department/Centre: Division of Physical & Mathematical Sciences > Mathematics
Depositing User: B.S Priyanka
Date Deposited: 03 Feb 2006
Last Modified: 27 Aug 2008 11:43
URI: http://eprints.iisc.ac.in/id/eprint/5291

Actions (login required)

View Item View Item